• Users Online: 163
  • Print this page
  • Email this page
CASE REPORT
Year : 2021  |  Volume : 1  |  Issue : 4  |  Page : 257-259

Linezolid-induced ringed sideroblastic anemia and thrombocytopenia in a child with extensively drug-resistant tuberculosis


1 Department of Pediatrics, Bharati Vidyapeeth Medical College and Hospital, Pune, Maharashtra, India
2 Department of Pathology, Bharati Vidyapeeth Medical College and Hospital, Pune, Maharashtra, India

Correspondence Address:
Dr. Bhakti U Sarangi
Department of Pediatrics, Bharati Vidyapeeth Medical College and Hospital, Pune - 411 043, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ipcares.ipcares_117_21

Rights and Permissions

Background: With the ever-evolving guidelines and changing drug regimens for pediatric tuberculosis (TB), it is paramount for treating physicians to understand the efficacy and safety profiles of the drugs being used. Linezolid is included in the treatment of multidrug-resistant and extensively drug-resistant (XDR) TB in the intensive, as well as continuation phases. Clinical Description: A 12-year-old child with XDR central nervous system TB was treated with second- and third-line anti-tubercular drugs including linezolid. Three weeks after therapy started the boy presented with progressive pallor for a week, lethargy for few days, and rapid breathing since that morning. He was severely pale, acidotic, and in hypotensive shock. Investigations revealed severe anemia, thrombocytopenia, reticulocytopenia, normal liver and renal function, and no evidence of sepsis. He also had severe metabolic acidosis and hyperlactatemia. Management: The child was mechanically ventilated and administered red blood cell and platelet transfusions. The presence of ringed sideroblasts in the bone marrow confirmed acquired sideroblastic anemia. The clinical, hematological, and metabolic toxicities were considered most likely due to linezolid. It was discontinued and his drug regime was modified. There was a rapid symptomatic improvement with supportive therapy and gradual increase in hematological parameters with cessation of linezolid. Conclusions: Clinicians are used to treating Gram-positive infections with short courses of linezolid. Regular and planned monitoring is required when linezolid is used at higher doses and longer durations.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed120    
    Printed6    
    Emailed0    
    PDF Downloaded16    
    Comments [Add]    

Recommend this journal